Search
National Consumer News

Doctors urge parents to put away pills that look like candy this Halloween

SHARE THIS STORY

by: Linda Stouffer

ATLANTA – A Halloween warning is going out to parents from doctors and nurses at Children’s Healthcare of Atlanta at Egleston. They want to make sure their patients are smiling this trick-or-treat season, not getting sick by confusing prescription drugs for candy.

“There’s actually some medicines out there that can be lethal in a single dose — beta blockers, calcium channel blockers, anti-diabetic agents,” Dr. Maneesha Agarwal, with Children’s Healthcare of Atlanta, told Channel 2’s Linda Stouffer.

Agarwal, who works in the hospital’s emergency room, told Stouffer just one pill can be deadly for a child. She said Halloween is the busiest time of year for accidental poisonings.

“From one pill, think about it, designed for an adult that is 140 pounds and you are talking about a 20-pound toddler getting into this,” Agarwal said.

Prescription or over-the-counter medicines can be a problem.

For example, an aspirin looks very similar to an Altoid. Some mints can look like an ibuprofen pill.

The Center for Disease Control and Prevention says pediatric poisonings happen to more than 60,000 children a year and the problem is getting worse.

Agarwal said if your child gets into pills, call poison control immediately.

“Sometimes you can watch the child at home, sometimes you need to visit me in the emergency department,” Agarwal said.

Agarwal said to make sure you put medicines safely away so that Halloween is a treat for everybody.

The number for Washington Poison Center is 1-888-222-1222.

Doctors recommend parents save the number in your cell phone just in case.

Share on Facebook
Share on Twitter
Share
Share